Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

September 9, 2021Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Sep 9, 2021, 8:43 PM EDT for Cattaraugus County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2021, 8:43 PM EDT (00:43 UTC)
Expired
Sep 9, 2021, 9:30 PM EDT
In force
47 min
Issued by
NWS Buffalo, NY
Hail
0.25 in
Wind
30

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 58 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS81 KBUF 100043
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
843 PM EDT Thu Sep 9 2021
 
NYZ019-020-085-100130-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-
843 PM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of northwestern
Cattaraugus, southwestern Erie and eastern Chautauqua Counties
through 930 PM EDT...

At 843 PM EDT, Doppler radar was tracking a strong thunderstorm near
Silver Creek, or 13 miles east of Dunkirk, moving southeast at 20
mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. Heavy rains could cause flooding.

Locations impacted include...
Gowanda, Collins, Dayton, Forestville, Perrysburg, Silver Creek
Reservoir and Versailles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4247 7917 4256 7904 4251 7879 4239 7882
      4234 7894
TIME...MOT...LOC 0043Z 300DEG 17KT 4250 7907 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 9, 7:33 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 9, 7:33 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
733 PM EDT Thu Sep 9 2021

.SYNOPSIS...
A trough of low pressure will cross the region this evening
with scattered to numerous showers and a few isolated
thunderstorms. A few storms may produce pea sized hail. Lake
effect rain showers will continue southeast of Lake Ontario and
Lake Erie overnight and Friday as a cool airmass pours into the
eastern Great Lakes. Dry and warmer weather will return for
Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
A mid level and surface trough just upstream across Southern Ontario
will cross the region this evening, with increasing synoptic scale
forcing and deeper moisture interacting with steep low/mid level
lapse rates supported by residual late day heating and cold air
aloft. The result will be scattered to numerous showers and a few
widely scattered thunderstorms, peaking in coverage early this
evening. Given the cold air aloft, any thunderstorm that develops
will be capable of producing pea sized hail.

Overnight...the trough axis will move east of the area, with cool
northwest flow developing in its wake. The airmass grows plenty cold
enough to elicit a lake response, with lake effect showers southeast
of the lakes overnight through Friday morning. Synoptic scale
moisture remains deep through the overnight to support a good amount
of lake effect showers, before drier mid levels move in Friday and
force the lake response to weaken.

Off Lake Ontario, an upstream connection to Georgian Bay will
develop overnight, enhancing the showers southeast of Lake Ontario.
The most widespread showers will initially focus from Rochester east
across Wayne County and southeastward into the Finger Lakes. By
Friday morning the Georgian Bay connection will likely be found
between Rochester and Buffalo, producing a few showers there.

Off Lake Erie, northwest upslope flow will support lake effect and
upslope showers tonight across the higher terrain of the Chautauqua
Ridge and Boston Hills. There may be an upstream connection to Lake
Huron initially tonight, with this upstream connection then drifting
southwest into NW PA overnight through Friday morning.

A few lake effect showers will persist southeast of both lakes
Friday morning. By afternoon, diurnal heating of the land will
likely flip the land/lake instability relationship, with lake effect
in the morning giving way to stable lake shadows southeast of the
lakes in the afternoon as the surrounding land masses become more
unstable. There may still be a few isolated showers inland from the
lakes through the afternoon, but with sparse coverage compared to
today.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Weak low level convergence collocated with better moisture profiles
Friday night will result in scattered stratocumulus and a continued
low-end chance of a showers southeast of Lake Ontario, mainly in the
first half of the night. Most areas will stay dry under a building
surface ridge and see a partly cloudy night with cooler temperatures
in the mid 40s to mid 50s, coolest east of Lake Ontario.

Upper level heights flatten by Saturday while the surface ridge axis
shifts east from lower Great Lakes to the southeast CONUS and
Atlantic coast. Some extra mid to high clouds especially to the
north, but dry weather will prevail. It will be warmer with highs
well into the 70s as a breezy southwest return flow develops, temps
could climb closer to 80 over the lake plains. Wind gusts 25-30 mph
possible near the lakes as well as as a stronger LLJ moves overhead,
especially across the Niagara Frontier, though warm air advection
should help temper mixing. The NAM continues to be more aggressive
with the strength of the jet (50+kts), though other model guidance
has trended a bit stronger as well.

Saturday night will be much warmer than previous nights, with
persistent southwest flow stirring ahead of a cold front and
associated shortwave crossing central Great Lakes and eventually
southern Ontario and Quebec. Temps will only drop into the 60s on
average, with mid/upper 60s across the Lake Plains. Widespread rain
stays well to the north across Canada in region of stronger PVA
ahead of the shortwave trough. A few showers may clip the North
Country late Saturday night when the front draws closer to the area.

Sunday, the cold front tries to settle to the south across Lake
Ontario and the North Country. Stronger forcing remains to the north
and instability looks weak, though there remains some uncertainty
amongst latest guidance in the timing of the frontal passage.
Regardless, the majority of the day should remain mostly dry. More
widespread rain chances increase Sunday night as the boundary slowly
settles toward NY/PA line. A quick moving swath of moderate to heavy
rain is possible as PWATs look relatively elevated and the boundary
drops within the right entrance region of an upper level jet. Due to
the aforementioned uncertainty in timing, have capped PoPs at chance
for now.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Mainly quasi-zonal flow will dominate across the CONUS through the
first half of the long term period, with a series of progressive
weak troughs and ridges, of which the timing of these features will
be key to what our weather will be. This will be followed by a more
amplified upper level trough digging across the Upper Great Lakes
and Northeast by the mid week timeframe.

Monday into Monday night, a stationary boundary will lie just south
of the NY/PA line. It will then surge back northward as a warm front
in response to troughing aloft over the northern Plains and Midwest.
Weak mid-level impulses move across the stationary then warm front
later Monday into Tuesday, so will place SChc PoPs in for Monday
afternoon across much of the region in the vicinity of the boundary,
with Chc PoPs in for Tuesday afternoon as the boundary pushes back
northeast through the area as warm front. Otherwise, expect a good
deal of dry time as well.

Fairly good agreement amongst the global models, with the 09/12Z
suite still advertising a digging upper level trough and associated
surface cold front to arrive across the Northeast toward the mid
week timeframe bringing a renewed chance for some better organized
precipitation.

Otherwise, temperatures will be a bit above normal through mid week,
with some cooler air possibly knocking on the door by the tail end
of the long term period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A trough will cross the Lower Great Lakes this evening, producing
scattered to numerous showers and a few scattered thunderstorms.
Any storm that develops will be capable of producing pea sized hail.
The general showers will then give way to lake effect showers
southeast of Lake Erie and Lake Ontario later tonight through Friday
morning. KROC and KJHW are the most likely terminals to see lake
effect showers. The lake effect showers will diminish in coverage
through the day Friday.

VFR will prevail most of the time through Friday, but any of the
heavier showers will be capable of brief MVFR CIGS/VSBY.

Outlook...

Saturday...VFR.
Sunday and Monday...Mainly VFR with a chance of showers.
Tuesday...Mainly VFR.

&&

.MARINE...
Moderate westerly winds will become more northwest tonight, and
produce very choppy conditions on Lakes Erie and Ontario. Winds and
waves are expected to run just below Small Craft Advisory criteria
through Friday morning. Winds will then gradually decrease through
the day Friday.

Winds will become southwest and increase again over the weekend as
the pressure gradient tightens over the eastern Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...PP
LONG TERM...JM
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Sep 9, 4:23 AM EDT, 16 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
423 AM EDT Thu Sep 9 2021

NYZ001>008-010>014-019>021-085-100830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
423 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Stronger thunderstorms this afternoon could produce small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
423 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Waterspouts are possible on both Lake Erie and Lake Ontario today and
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Waterspouts are possible on Lake Ontario Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Sep 9, 3:45 PM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Buffalo NY
345 PM EDT Thu Sep 9 2021

NYZ001>004-010>014-019>021-085-092200-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean,
Wellsville, Orchard Park, and Springville
345 PM EDT Thu Sep 9 2021

Scattered showers and thunderstorms will develop late this
afternoon and will persist through the early evening hours. Any
areas impacted by these showers and storms will see brief heavy
downpours and wind gusts possibly up to 30 mph, with any stronger
storms capable of producing small hail in addition to heavy rain
and gusty winds. Motorists should be prepared for reduced
visibility in areas of heavy rain.

JM
Special weather statement, Sep 9, 8:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
843 PM EDT Thu Sep 9 2021

NYZ019-020-085-100130-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-
843 PM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of northwestern
Cattaraugus, southwestern Erie and eastern Chautauqua Counties
through 930 PM EDT...

At 843 PM EDT, Doppler radar was tracking a strong thunderstorm near
Silver Creek, or 13 miles east of Dunkirk, moving southeast at 20
mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Gowanda, Collins, Dayton, Forestville, Perrysburg, Silver Creek
Reservoir and Versailles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4247 7917 4256 7904 4251 7879 4239 7882
      4234 7894
TIME...MOT...LOC 0043Z 300DEG 17KT 4250 7907

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 2:24 AM EDTSmall Craft AdvisoryBUF10 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.